Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Health query

01/08/2008

Question:

I have a question with regard to Blood Pressure – I am 58 years old and over the past few months have started to suffer with fluctuating blood pressure.

Readings over a period of six weeks: 153 over 103 160 over 91 140 over 75 116 over 70 My GP put me on Prexim (one tab a day) and then reduced it to half a tablet per day because it made me extremely tired. And the last reading that the GP did he mentioned that it was not hypertension, but I did not quite understand the reason because he said that the pressure (when on the medication drops too low) and this can cause additional problems therefore I was taken off the medication.

Have been off it for almost a month, and when I take my pressure a few times a day, it is sometimes high ( I usually do it three times as instructed giving a few minutes between) it varies considerably (high then low).

Is there perhaps a natural medicine that I can take that will stabilise the blood pressure.

When I get stressed the blood pressure rises and I get a terrible pain in the right side of my head and a numb feeling.

Or can I take the prexim tablet only when it is high but not all the time.

I also take Hormone replacement (100mg patch twice per week) But the Gynaecologist lessened the dosage to 2 50mg patches once per week because of the problem that I am experiencing after I had a mammogram test.

Please may I have your expert advice.

Thank you very much

Answer:

It appears that you have rather fluctuating blood pressure levels.  It will be important to decide if you have any type of vascular disease (eye ground changes, traces of protein in the urine or enlargement of the left ventricle of the heart).  You will need some tests, to include eye exam, urinalysis and electrocardiogram.  If all these tests are negative, it may be safe to wait for a few months and to reevaluate your blood pressure.  If on the other hand you do have signs of vascular disease, you will need to be treated with medication now.

I am not familiar with the drug Prexim, as it is not listed in European or American pharmacopeias.  However, there are many well studied and safe medications for hypertension on the market.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati